Alert archive / Michigan / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 42, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 20, 2016, 4:14 PM EDT for Clinton County, Gratiot County, Isabella County, Michigan. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2016, 4:14 PM EDT (20:14 UTC)
- Expired
- Aug 20, 2016, 4:45 PM EDT
- In force
- 31 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clinton County, MI, Gratiot County, MI, Isabella County, MI
The radar
The Grand Rapids radar (KGRR), 86 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 75 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1500 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
773
WUUS53 KGRR 202014
SVRGRR
MIC037-057-073-202045-
/O.NEW.KGRR.SV.W.0042.160820T2014Z-160820T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
414 PM EDT SAT AUG 20 2016
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CLINTON COUNTY IN SOUTH CENTRAL MICHIGAN...
EASTERN ISABELLA COUNTY IN CENTRAL MICHIGAN...
GRATIOT COUNTY IN CENTRAL MICHIGAN...
* UNTIL 445 PM EDT
* AT 413 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM ROSEBUSH TO 8 MILES SOUTH OF ITHACA TO 9 MILES
NORTHEAST OF PORTLAND...MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MOUNT PLEASANT... ALMA... ST. JOHNS...
CLARE... ITHACA... ST. LOUIS...
SHEPHERD... BRECKENRIDGE... CARSON CITY...
ELSIE... ROSEBUSH... EUREKA...
WHEELER... SUMNER... FOWLER...
WESTPHALIA... MAPLE RAPIDS... ASHLEY...
PERRINTON... HUBBARDSTON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4288 8484 4347 8485 4347 8495 4382 8481
4381 8461 4347 8461 4347 8438 4300 8438
TIME...MOT...LOC 2013Z 208DEG 33KT 4371 8473 4317 8455 4294 8473
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
MEADE2 follow-up statements
649 WWUS53 KGRR 202039 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 439 PM EDT SAT AUG 20 2016 MIC073-202048- /O.CAN.KGRR.SV.W.0042.000000T0000Z-160820T2045Z/ ISABELLA MI- 439 PM EDT SAT AUG 20 2016 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ISABELLA COUNTY IS CANCELLED... THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED. LAT...LON 4288 8484 4347 8461 4347 8438 4300 8438 TIME...MOT...LOC 2038Z 208DEG 33KT 4390 8459 4336 8441 4313 8459 $$ MIC037-057-202045- /O.CON.KGRR.SV.W.0042.000000T0000Z-160820T2045Z/ CLINTON MI-GRATIOT MI- 439 PM EDT SAT AUG 20 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR NORTHERN CLINTON AND GRATIOT COUNTIES... AT 438 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR BEAVERTON TO NEAR BRECKENRIDGE TO 9 MILES NORTH OF ST. JOHNS...MOVING NORTHEAST AT 40 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. LOCATIONS IMPACTED INCLUDE... ALMA... ST. JOHNS... ITHACA... ST. LOUIS... BRECKENRIDGE... ELSIE... EUREKA... WHEELER... FOWLER... WESTPHALIA... MAPLE RAPIDS... ASHLEY... PERRINTON... BANNISTER... PRECAUTIONARY/PREPAREDNESS ACTIONS... REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4288 8484 4347 8461 4347 8438 4300 8438 TIME...MOT...LOC 2038Z 208DEG 33KT 4390 8459 4336 8441 4313 8459 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ JK
711
WWUS53 KGRR 202045
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
445 PM EDT SAT AUG 20 2016
MIC037-057-202054-
/O.EXP.KGRR.SV.W.0042.000000T0000Z-160820T2045Z/
CLINTON MI-GRATIOT MI-
445 PM EDT SAT AUG 20 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CLINTON AND GRATIOT
COUNTIES WILL EXPIRE AT 445 PM EDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4288 8484 4347 8461 4347 8438 4300 8438
TIME...MOT...LOC 2042Z 208DEG 33KT 4390 8459 4336 8441 4313 8459
$$
JKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:09 PM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 20, 3:09 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
309 PM EDT SAT AUG 20 2016
LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine
.SYNOPSIS...
Issued at 309 PM EDT Sat Aug 20 2016
Cold front will continue to slide east across the CWA this evening
bring an end to the storms. Showery cooler and breezy weather
will continue into Sunday. Then a quieter period is expected for Sunday
night through Monday night as high pressure arrives.
The next chance of rain should hold off until Wednesday night
through Thursday night. It will be slightly warmer for the mid and
end of the week with daytime highs mainly in the upper 70 to lower
80s.
&&
.SHORT TERM...(This evening through Monday night)
Issued at 309 PM EDT Sat Aug 20 2016
Severe storms seem most likely to continue through about 21Z. Then
a diminishing trend is expected.
The front will clear the CWA toward midnight and bring an end to
the storms, as well as the warm and humid air. Some lake
enhancement into Sunday will lead to showery weather. Strong
winds behind this system will lead to marine issues tonight into
Sunday evening.
Storms will end by about 03Z with the exit of the cold front. Dew
points will lower and winds will increase through the night,
making for more comfortable conditions.
With H8 temps of 10C coming across the lake, and water temps
around 25C, we will see lake clouds and scattered showers much of
Sunday. Drier air moves in later in the day and we should see
these diminish and perhaps some sunshine late in the day. Highs
only low to mid 70s.
The drier air continues to filter in Sunday night as surface and
upper ridging moves in. We should remain dry through Monday night
as the ridge slides over the region. Slightly warmer Monday with
return flow coming in.
.LONG TERM...(Tuesday through Saturday)
Issued at 309 PM EDT Sat Aug 20 2016
Long term discussion to be updated shortly.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 156 PM EDT Sat Aug 20 2016
Looks like main area of thunderstorms is currently moving across
the forecast area. Some gusts exceeding 30 kts will be possible
with a predominant direction from the southwest. There are some
indications that another line of storms will move through the area
tonight, but that should be a narrow line with less strong wind
potential. Details on this second line will be refined with the
00Z package.
&&
.MARINE...
Issued at 309 PM EDT Sat Aug 20 2016
Will keep headlines as is. We still make approach gales mainly
north of Muskegon late tonight, but this looks marginal enough to
stay the course with the current headlines.
A very rough day is expected on the lake Sunday with WNW flow to
30 knots. Beach hazards will also be high for anyone hoping for
a beach day. Swimming is highly discouraged. Certainly an
unusuallystrong synoptic storm that impacts weekend plans.
Slow improvement is expected Sunday night. It still appears Monday
and Monday night will be better as winds lessen and turn to the
southwest.
&&
.HYDROLOGY...
Issued at 100 PM EDT Fri Aug 19 2016
Most rivers have crested or will very soon. The rivers within the Grand,
Kalamazoo, and St. Joseph river basins are flowing at or above the 90th
percentile for this time of year compared to historical readings. Any
added rainfall will continue to keep the rivers elevated. 24 hour rainfall
ending Saturday morning is not expected to cause additional rises. Locally
heavy rains Saturday afternoon and evening may need to be watched for
excessive runoff into elevated rivers given saturated soils in place.
In general, basin average amounts are expected to be 0.50"-1.00" through
Saturday night. This may, at the least, slow some of the receding flows
but could cause new rises into the weekend.
&&
.GRR Watches/Warnings/Advisories...
MI...Beach Hazards Statement through late Sunday night for MIZ037-043-
050-056-064-071.
LM...Small Craft Advisory until 1 AM EDT Monday for LMZ844>849.
&&
SYNOPSIS...JK
SHORT TERM...JK
LONG TERM...TJT
AVIATION...TJT
HYDROLOGY...Hoving
MARINE...JKHazardous weather outlook, Aug 20, 4:04 AM EDT, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 404 AM EDT SAT AUG 20 2016 MIZ037>040-043>046-050>052-056>059-064>067-071>074-210815- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 404 AM EDT SAT AUG 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT STRONG TO LOCALLY SEVERE STORMS ARE EXPECTED TODAY INTO THIS EVENING. THE STRONGEST STORMS WILL HAVE WIND GUSTS OVER 60 MPH AND SMALL HAIL WITH LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. THE STRONGEST STORMS WILL BE THIS AFTERNOON...NORTH OF MUSKEGON. THE THUNDERSTORMS WILL MOVE EAST OF THE AREA AREA BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE WEDNESDAY INTO THURSDAY WITH THE NEXT FRONTAL SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON INTO EARLY THIS EVENING. LMZ844>849-210815- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 404 AM EDT SAT AUG 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT WAVES INCREASE TO 3 TO 5 FEET BY THIS AFTERNOON AND PEAK TONIGHT WITH 5 TO 8 FOOT WAVES EXPECTED. WINDS WILL GET CLOSE TO OR EVEN EXCEED GALE FORCE THIS EVENING INTO EARLY SUNDAY MORNING. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TODAY INTO EARLY THIS EVENING. THE COMBINATION OF THE HIGH WAVES...STRONG WINDS AND THREAT OF THUNDERSTORMS WILL MAKE BEING AT THE BEACH TODAY DANGEROUS AT BEST. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WINDS OF 20 TO 30 KNOTS AND WAVES TO 8 FEET WILL ONCE AGAIN RESULT IN DANGEROUS CONDITIONS AT AREA BEACHES AND IN THE NEAR SHORE WAVES. CONDITIONS SHOULD IMPROVE BY MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON INTO EARLY THIS EVENING. WDM
In the hours before
Local storm report, Aug 20, 2:56 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
256 PM EDT SAT AUG 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM TSTM WND GST 1 SSW EAST GRAND RAPIDS 42.94N 85.61W
08/20/2016 M48 MPH KENT MI CO-OP OBSERVER
.
&&
RNWLocal storm report, Aug 20, 3:39 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
339 PM EDT SAT AUG 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM TSTM WND DMG 1 NE WYOMING 42.91N 85.68W
08/20/2016 KENT MI AMATEUR RADIO
TREES DOWN ON HOUSES NEAR 32ND ST AND
HIGHGATE AVE ALSO 2900 BLK LONGSTREET AVE.
POSSIBLE TORNADO.
&&
CASLocal storm report, Aug 20, 3:47 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
347 PM EDT SAT AUG 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HEAVY RAIN JENISON 42.91N 85.83W
08/20/2016 M2.00 INCH OTTAWA MI TRAINED SPOTTER
.
&&
CASLocal storm report, Aug 20, 3:59 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
359 PM EDT SAT AUG 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG WYOMING 42.89N 85.70W
08/20/2016 KENT MI PUBLIC
CROOKED PINE DRIVE, CROOKED PINE COURT
INTERSECTION 1~1.5 DIA FULL PINE TREE DOWN.
ONE LEANING ON A HOUSE .
&&
RNWLocal storm report, Aug 20, 4:02 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
402 PM EDT SAT AUG 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG DORR 42.73N 85.72W
08/20/2016 ALLEGAN MI PUBLIC
BRANCH HEALTHY 3~4" DAI.
&&
RNWLocal storm report, Aug 20, 4:04 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
404 PM EDT SAT AUG 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM TSTM WND DMG 1 SSW EAST GRAND RAPIDS 42.94N 85.61W
08/20/2016 KENT MI CO-OP OBSERVER
.96 INCH RAIN, BRANCHES AND TREES DOWN IN
THE AREA.
&&
RNWThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 10:06 AM EDT | Special Marine Warning | GRR | 114 min | |
| Aug 20, 10:44 AM EDT | Special Weather Statement | GRR | Muskegon, Oceana, Ottawa | 61 min |
| Aug 20, 11:45 AM EDT | Special Weather Statement | GRR | Lake, Mason, Newaygo | 30 min |
| Aug 20, 12:40 PM EDT | Special Weather Statement | GRR | Allegan, Van Buren | 65 min |
| Aug 20, 1:12 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Van Buren | 48 min |
| Aug 20, 1:21 PM EDT | Tornado Warning | GRR | Allegan, Van Buren | 24 min |
| Aug 20, 1:47 PM EDT | Tornado Warning | GRR | Allegan, Ottawa | 28 min |
| Aug 20, 2:05 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Kent, Ottawa | 55 min |
| Aug 20, 2:12 PM EDT | Tornado Warning | GRR | Allegan, Kent, Ottawa | 33 min |
| Aug 20, 2:16 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Calhoun, Eaton, Kalamazoo | 59 min |
| Aug 20, 2:35 PM EDT | Tornado Warning | GRR | Barry, Eaton | 25 min |
| Aug 20, 2:36 PM EDT | Tornado Warning | GRR | Kent | 24 min |
| Aug 20, 2:42 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 24 min |
| Aug 20, 2:59 PM EDT | Areal Flood Advisory | GRR | Allegan, Barry, Ionia, Kent, Montcalm | 12 hr |
| Aug 20, 2:59 PM EDT | Tornado Warning | GRR | Kent, Montcalm | 31 min |
| Aug 20, 3:04 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Clinton, Eaton, Ionia | 41 min |
| Aug 20, 3:17 PM EDT | Tornado Warning | GRR | Ionia, Montcalm | 28 min |
| Aug 20, 3:33 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Gratiot, Ionia, Isabella, Montcalm | 42 min |
| Aug 20, 3:44 PM EDT | Severe Thunderstorm Warning | GRR | Lake | 46 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.